Answered by Simon Brennan on Monday, June 1, 2009
What happens when you mix antidepressants and sex depends on the particular drug or drugs—and there are lots of them out there—you take and how your system reacts to them, says noted psychopharmacologist Peter Kaplan, M.D., a clinical instructor at the New York University School of Medicine's department of psychiatry. "All antidepressants have some type of side effect—nobody gets off clean—but the newer drugs that doctors are prescribing now tend to have fewer side effects and are safer than the ones from 30 years ago." The most commonly prescribed antidepressants—SSRIs (Selective Serotonin Re-uptake Inhibitors) such as such as Prozac (fluoxetine), Zoloft (sertraline), and Celexa (citalopram)—sometimes have a direct effect on a patient's sexual performance, but in many cases cause nausea or headaches, says Dr. Kaplan. "In men, the side effects tend to be sexual dysfunction in the form of ejaculatory delay or reduced sexual drive," notes Dr. Kaplan. "Impotence can also occur, but it's rare. In women, orgasmic ability can be suppressed and the libido can be decreased," says Dr. Kaplan. He also points out that symptoms are drug-to-drug- and patient-to-patient-specific and that these side effects and others can be treated with other drugs by adjusting dosages, or by prescribing different drugs instead. Side effects are also more pronounced during initial use and tend to taper off with time. According to Dr. Kaplan, you should also be aware that manufacturers may lowball the incidence and severity of a drug's side effects. You and your psychiatrist will determine what drugs you should try and what the initial dosage should be.